By Mark A. Pashayan, MD, Wake Forest Baptist Health Brenner Children’s Hospital Pediatrics – Clemmons
As you probably know by now, all North Carolina schoolchildren entering sixth grade must be up-to-date on the Tdap booster vaccine. The Tdap vaccine protects against whooping cough (also known as pertussis) in addition to tetanus and diphtheria.
Tdap vaccination is particularly critical right now as several counties in the Triad area are experiencing a whooping cough outbreak. In fact, earlier this month a 2-month-old Forsyth County infant died from the illness.
Whooping cough is a highly contagious respiratory tract infection that causes severe coughing attacks. While a few weeks of excessive coughing may be the worst of it for teens, the illness is much more problematic for young children, particularly infants, in whom the illness can lead to hospitalization or death. This is because babies haven’t yet received enough booster shots to fully protect them from the illness. If an outbreak pops up, older kids, and sometimes adults, can bring the infection home with them.
How the Tdap Vaccine Can Help
Infants usually start getting vaccinated against whooping cough at two months of age. However, it takes several boosters to help a baby build up immunity. Meanwhile, the effects of the vaccine wear off in older children, making them once again susceptible to the illness. It’s when an older child loses this protection and then comes into contact with a younger child who hasn’t yet gained protection that trouble can arise.
Public health experts noticed that this coverage gap was causing numerous outbreaks and putting babies at risk, so they recommended that routine tetanus booster shots for older children once again include whooping cough protection.
In 2006, the reformulated vaccine known as Tdap became available, and it’s now recommended for children after age 10, and for children between the ages of 7 and 10 who haven’t been on a consistent vaccination schedule.
The Tdap vaccine offers a relatively high, 92 percent protection rate against the illness, and its side effects are minimal. For instance, your child might have an achy arm for a short period after the shot. There could also be some pain or redness at the injection site. And about 1 in 25 adolescents have a short-term, low-grade fever after receiving the shot.
These symptoms are mild and shouldn’t deter you from getting your child vaccinated. In fact, in my many years as a pediatrician, I’ve never seen a severe reaction to a whooping cough vaccination. I have, however, seen the outcome of full-blown whooping cough, and it’s much worse than the usual side effects of the shot.
To help protect children of all ages in your family and community, make sure your sixth-grader has received the Tdap vaccination. We also recommend that parents, siblings, grandparents and baby-sitters be vaccinated before you bring your newborn home.
Best wishes for a happy and healthy school year.